September 25, 2020
1 min read
Save

FDA: ‘Benadryl Challenge’ poses deadly risk

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

The FDA is warning that teenagers who take the “Benadryl Challenge” are at serious risk for heart problems, seizures, coma and even death.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the Benadryl Challenge,” the agency said in a press release.

Cough Syrup Image for Primary Care
According to the FDA, a stunt involving the ingestion of products containing diphenhydramine called the “Benadryl Challenge” has resulted in the deaths of several teenagers.  Photo source: Adobe Stock

NBC News reported that the stunt encourages participants to ingest high levels of medical products containing diphenhydramine to produce hallucinations. Besides Benadryl, the FDA said that diphenhydramine is also found in store brands and generic versions of pain relievers, fever reducers and decongestants.

The FDA advised health care professionals to tell caregivers about the challenge, which has been encouraged on Tik Tok. Consumers should always read labels for drug facts, and parents and caregivers should store products containing diphenhydramine out of reach of children and teenagers. Health care workers and consumers should also report adverse events involving diphenhydramine-based products to the FDA’s MedWatch program.

Reference: